Tennessee, 2011

Hail and Lightning Strike in Tennessee, November 21, 2011

November 21, 2011 · NWS OHX · 2 events in 2 counties and zones

As an area of showers and thunderstorms moved through Middle Tennessee during the morning hours of Monday, November 21st, a lightning strike caused damage to a house in Williamson County and a strong thunderstorm developed across Robertson County producing penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As an area of showers and thunderstorms moved through Middle Tennessee during the morning hours of Monday, November 21st, a lightning strike caused damage to a house in Williamson County and a strong thunderstorm developed across Robertson County producing penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Nov 20, 11:19 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Nov 20, 11:19 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1119 PM CST SUN NOV 20 2011

.UPDATE...FOR 06Z AVIATION DISCUSSION.
&&

.AVIATION...06Z AVIATION DISCUSSION.
UNCERTAINTIES...IFR/MVFR FLUCTUATION CEILING TIMINGS...ONSET/IMPACTS
OF FOG FORMATION...ONSET/IMPACTS OF TSTM ACTIVITY AOA 21/18Z-22/02Z.
WITH PROGRESSIVE UPPER LEVEL SWLY FLOW PROVIDING FOR MULTIPLE WEAK
DISTURBANCE PASSAGES...WILL CONTINUE TO KEEP AT LEAST LIGHT SHWR
ACTIVITY THRU 22/06Z. MOST ENHANCED PASSAGE ANTICIPATED AOA
21/18Z-22/02Z...THUS WILL MENTION TSRA HERE. PER AMBLE LOW LEVEL
MOISTURE & LIGHT SWLY WINDS...WILL MENTION IFR VSBYS DUE TO FOG
FORMATION BETWEEN AOA 21/09Z-21/13Z CSV.
&&

.PREV DISCUSSION.../ISSUED 1100 PM CST SUN NOV 20 2011/

UPDATE...ADJUSTED WX TYPE TO ADD TSTMS BACK IN TO WRN COUNTIES.
LOOKS AS THOUGH TSTMS IN AR MAY GET INTO WRN COUNTIES AFTER 09Z.
POPS IN THE WRN COUNTIES WERE INCREASED SLIGHTLY.

JLM

PREV DISCUSSION.../ISSUED 856 PM CST SUN NOV 20 2011/

DISCUSSION...COLD FRONT LOCATED FROM NEAR AUSTIN TX TO TEXARKANA
TX TO JONESBORO AR TO DYERSBURG TN TO LEXINGTON KY. FRONT HAS
SLOWED ITS SEWD MOVEMENT COMPARED TO YSTDA EVE AT THIS TIME. THE
FIRST SLUG OF ENERGY ENTERED THE AREA YSTDA MORNING AND HAS MOVED
ON TO EAST. THE NEXT PACKAGE OF ENERGY RIPPLING UP THE FRONT CAN
BE SEEN IN CENTRAL AR MOVING INTO ERN AR. LOCAL MODEL INDICATES
THAT THIS ENERGY WILL MOVE INTO WEST TN AFTER MIDNIGHT AND INTO
WRN MIDDLE TENNESSEE JUST AFTER DAYBREAK.

WILL LEAVE THE FORECAST ALONE FOR NOW. EVEN THOUGH THE PRECIP HAS
THINNED OUT...THERE MAY BE ENOUGH SPRINKLES TO RENDER A .01 INCH OF
RAIN IN SEVERAL LOCATIONS TONIGHT. NEXT ROUND OF RAIN EARLY
TOMORROW MORNING WILL EXTEND THROUGH THE DAY INTO THE EVENING
HOURS MONDAY. THEN THE H5 WAVE THAT IS CURRENTLY OVER THE CA COAST
WILL PUSH INTO THE PLAINS MON NGT AND BRING AN END TO THE RAINFALL
TUE NGT. SPC HAS OUTLOOKED A SLIGHT RISK OF SVR FOR TUE WHEN FRONT
APPROACHES. HPC'S LATEST 5 DAY PRECIP PACKAGE BEGINNING AT 6 PM TONIGHT
SHOWS 1 TO ALMOST 3 INCHES OF RAIN WITH THE HIGHER AMOUNTS IN OUR
NW COUNTIES.

JLM

PREV DISCUSSION.../ISSUED 546 PM CST SUN NOV 20 2011/

UPDATE...FOR 00Z AVIATION DISCUSSION.

AVIATION...00Z AVIATION DISCUSSION.
UNCERTAINTIES...TRANSITION TIMING FROM MVFR TO IFR CEILINGS...FOG
IMPACTS...AND ONSET OF TSTM ACTIVITY AOA 21/18Z-21/24Z. WITH
PROGRESSIVE UPPER LEVEL SWLY FLOW PROVIDING FOR MULTIPLE WEAK
DISTURBANCE PASSAGES...WILL KEEP SHWR ACTIVITY THRU 21/24Z. MOST
ENHANCED PASSAGE ANTICIPATED AOA 21/18Z-21/24Z...THUS WILL MENTION
TSRA HERE. WITH AMBLE LOW LEVEL AVAILABILITY/LIGHT SWLY WINDS...WILL
MENTION IFR VSBYS DUE TO FOG FORMATION BETWEEN AOA 21/06Z-21/14Z.

PREV DISCUSSION.../ISSUED 235 PM CST SUN NOV 20 2011/

DISCUSSION...
MOIST SOUTHWESTERLY FLOW WILL CONTINUE ACROSS THE REGION THROUGH TUESDAY
AS A SERIES OF UPPER LEVEL DISTURBANCES MOVES THROUGH THE TENNESSEE
AND OHIO VALLEYS. CURRENTLY A SURFACE FRONT EXTENDS DOWN THROUGH
SOUTHERN INDIANA...BOOTHEEL AREA OF MISSOURI AND INTO A LOW IN
NORTHERN ARKANSAS. SHOWERS AND ISOLATED THUNDERSTORMS HAVE BECOME
MORE SCATTERED WEST OF THE PLATEAU THIS AFTERNOON. THIS ACTIVITY
IS EXPECTED TO CONTINUE OVERNIGHT BEFORE ANOTHER ROUND OF MORE
NUMEROUS SHOWERS AND STORMS MOVE INTO THE AREA FROM THE WEST
TOWARD DAYBREAK MONDAY AND CONTINUE THROUGHOUT THE DAY ACROSS
MIDDLE TENNESSEE. ANOTHER LOW PRESSURE AREA WILL DEVELOP ALONG THE FRONT
OVER NORTH TEXAS ON MONDAY AND IT WILL BE THIS SYSTEM THAT WILL
BRING YET ANOTHER ROUND OF SHOWERS AND STORMS TO THE MID STATE ON
TUESDAY...SOME OF WHICH COULD BE STRONG TO SEVERE. TEMPS ON TUESDAY
WILL BE WARM AS MID STATE WILL BE IN THE WARM SECTOR OF SURFACE
CYCLONE BUT SHOULD BE SHY OF THE RECORD HIGH FOR THE DATE WHICH IS
77 DEGREES.

AFTER TUESDAY TEMPS WILL BE CLOSE TO SEASONAL NORMALS FOR THIS TIME
OF YEAR WITH THE NEXT CHANCE FOR RAIN COMING FRIDAY NIGHT AND
SATURDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Nov 20, 5:40 AM CST, 21 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
540 AM CST SUN NOV 20 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-211200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
540 AM CST SUN NOV 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND
TUESDAY NIGHT. THE MAIN SEVERE WEATHER THREATS INCLUDE DAMAGING
WINDS AND POSSIBLY LARGE HAIL. A COLD FRONT IS FORECAST TO BE
LOCATED NEAR THE TENNESSEE RIVER EARLY TUESDAY AFTERNOON...AND
THEN MOVE EAST ACROSS THE REST OF THE MID STATE BY EARLY WEDNESDAY
MORNING. WITH AMPLE MOISTURE IN PLACE...A STRONG WIND FIELD...AND
INSTABILITY...A LINE OF STORMS...SOME SEVERE ...IS EXPECTED TO
DEVELOP ALONG AND NEAR THE COLD FRONT AS IT MOVES EAST ACROSS THE
AREA. THE POTENTIAL FOR SOME HEAVY RAINFALL WILL ALSO EXIST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS MAY BE NECESSARY ON
TUESDAY AND TUESDAY NIGHT.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

STEIGERWALDT

The radar

The Nashville radar (KOHX), 42 km away, was scanning. The volume nearest the first event began at 08:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Robertson

When
November 21, 2:45 AM CST
Where
Robertson County, 1.81 mi WSW of Coopertown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.420, -86.980

Lightning, Williamson

When
November 21, 6:14 AM CST
Where
Williamson County, 0.06 mi SSW of Bethesda
Property damage
$25,000
Reported by
County Official
Coordinates
35.769, -86.800

Public safety officials reported lightning striking a house that resulted in a fire to that house near the intersection of Bethesda Road and JD Bennet Road. Additional details concerning the amount of damage the house incurred along with any associated repair costs were unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349582, 349583.